Involuntary Movement (Tardive Dyskinesia) Side-Effects of Anti-Psychotic Drugs Are Reduced by Treatment with Valbenzanine,an Anti-VMAT2 Inhibitor. Anti-psychotic medications can cause involuntary movements such as lip smacking, tongue protrusions and excessive eye blinking. These movements typically occur after more than three months of treatment and are called tardive dyskinesia. Robert A. Hauser, M.D., M.B.A., Professor of Neurology at the University of South Florida (USF) in Tampa, is the lead author of a study published recently in the American Journal of Psychiatry that concludes that valbenazine administered once daily can significantly reduce tardive dyskinesia in patients with schizophrenia, schizoaffective disorder, and mood disorder. The article is titled “KINECT 3: A Phase 3 Randomized, Double-Blind, Placebo-Controlled Trial of Valbenazine for Tardive Dyskinesia.”"One approach to managing tardive dyskinesia is to discontinue anti-psychotic treatment or reduce the dosage, but these options are not always feasible, because withdrawal can exacerbate tardive dyskinesia symptoms or have a negative impact on psychiatric status. Moreover, tardive dyskinesia symptoms often persist even after discontinuation or dosage reduction," wrote Dr. Hauser, who directs the Parkinson's Disease and Movement Disorders Center at USF. Valbenazine is a selective vesicular monoamine transporter 2 (VMAT2) inhibitor. VMAT2 is an integral membrane protein that transports monoamines—particularly neurotransmitters such as dopamine, norepinephrine, serotonin, and histamine—from the cellular cytosol into synaptic vesicles. In nigrostriatal pathway and mesolimbic pathway dopamine-releasing neurons, VMAT2 function is also necessary for the vesicular release of the neurotransmitter GABA.
Login Or Register To Read Full Story